+ Reply
Log in or Register to participate in these discussions
Immunotherapy side effects
bon42
4 Posts

Hello! As can be seen in my profile, I've had a long and winding road with cancer - starting in 1986. I am currently in treatment for a right lung tumour. After unsuccessful surgery in June, I was put on an infusion of Pembrolizumab (also called Lambrolizumab or Keytruda) every three weeks. After the first two treatments, I had to go on to beta blockers for hyperthyroidism caused by the drug. That is now under control and I'm off the medication, but over the course of the past two or three treatments, I've been getting increasing sore muscles. At best it feels like I worked out way too hard at the gym! It's been getting worse with each treatment - primarily neck, shoulders, hips and some lower back. Wondering if there are other people on this particular immunotherapy and if they have experienced this. Thanks for any feedback. So happy to have found this site!

7 Replies
Nudge
21 Posts

@bon42 Hello, It is my understanding that all immunotherapy drugs are quite similar. I received an immunotherapy drug called Opdivo. I experienced very similar side effects on it. With my drug treatments, my thyroid started dying by the fourth infusion, which caused hormon imbalances and vertigo. I was put on Synthroid to correct that problem.

I also felt the muscle fatigue and back pain. With each treatment my side effects got worse, to the point where my treatment stopped and I was put on prednisone to counteract my own ramped up immune system.

My only suggestion is to keep a treatment journal and speak regularly with your treatment nurses. Immunotherapy is like adding too much pepper to a soup, it‘s easy to add it, but very hard to counteract its effect.

How long is your proposed treatment regime?

sgt. pepper
188 Posts
Hi Bon 42,
Yes i have first hand experience with Keytruda treatment although for a different cancer (melanoma). I consider it to be a miracle drug as within two months my tumor was gone and I have been cancer free ever since (almost five years). Unfortunately, the side effects were lethal, including skin rashes, fatigue, joint pain (two frozen shoulders), headaches and meningitis, the latter likely due to another drug administered as part of the clinical trial. Treatment was discontinued after six months as a result of the meningitis. I understand that Keytruda is often successful in treatment for lung cancer so hold on for as long as you can tolerate it as in the long run it may be worth it.
Good luck, Sgt. Pepper
bon42
4 Posts

@Nudge Good morning! My thyroid issue was the opposite of yours. The pituitary hormone that regulates the thyroid hormone stopped working so I had too much thyroid. I was on beta blockers for two - three months and then all my levels were back to normal. My oncologist said I would be on the Pembrolizumab as long as it kept working. I've had one CT scan since I started and it showed “some shrinkage” in the tumour. Have another scheduled for Dec 13 and am hoping for good results. I don't have any symptoms yet from the cancer itself - just from the drugs. My neck/shoulders are the worst part. Hip joints second and then lower back. I do Pilates twice weekly which is painful while I'm doing it, but helps loosen up the muscles/joints.

bon42
4 Posts

@sgt. pepper I experienced fatigue for the first couple of months, but my energy seems back to normal now. I don't have rashes, but I'm super itchy - especially my legs. I have been getting headaches but I'm pretty sure that's from the tight neck muscles. Otherwise it sounds like I'm getting off pretty easily! I can't take Advil or related drugs because of creatinine levels which is a drag because I found them quite effective. So I'm using Robaxacet, lots of heat and stretches.

Cynthia Mac
3575 Posts

bon42‍ , my Dad was on “pembro”, too, and his oncologist was more than thrilled with the way Dad’s tumours shrank during the course of his treatments. Dad didn’t have any thyroid side effects that I know of, but I know he didn’t “feel right” - but that could have been the accompanying chemo meds, too (he was on cisplatin and pemetrexed). Dad’s lung cancer was a rare and very aggressive form, so I’m not sure if the doctor’s response to treatment had something to do with the fact that Dad’s type of cancer was “a first” in his experience, which may have made the outcomes all that more heartening.

To the other responders on this discussion - my “likes” are for your suggestions - I’m sorry that the side effects of the drugs you are on are so problematic.

#pembrolizumab

Eddie
88 Posts

@bon42 Interesting, I am going through similar issues. My Oncologist calls it Pembro, each clinic has its name for it but it is Keytruda. Every 3 weeks and it does cause a problem with the thyroid gland. I have a treatment coming up in 1 ½ hours. No time to talk now but I will check in when I get back.

Back from the radiation treatment, the problem was the 24hr notice for the appointment, I always wake up in the morning with lower back pain and it takes me time and medication to get going, another appointment tomorrow morning for a blood test and to see the oncologist. No chance to catch your breath in this cancer business.

Nudge
21 Posts

@bon42 Two years beyond my treatment I’ve just had my first physio appointment. I’m just starting with a gentle stretching routine, but I know I’ll be hurting. My hope is that in time I’ll be able to move with more ease.
I also, don’t recall any pain specifically from cancer. All of my pain and suffering has come from treatment and surgery. My doctors have been successful in preventing my cancer from spreading which was a major concern. The only bummer is the d*** tumour keeps coming back in the same spot.
All the best to you.

+ Reply